Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 165, NWS North Platte, NE

July 11, 2001Blaine County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 11, 2001, 4:58 AM CDT for Blaine County, Loup County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 11, 2001, 4:58 AM CDT (09:58 UTC)
Expired
Jul 11, 2001, 5:45 AM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Blaine County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 69 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 5:00 AM CDTThunderstorm Wind 52 EBrewster, NETree limbs up to 5 inches in diameter were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1642 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1642 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 110959
SVRLBF

NEC009-115-111045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 AM CDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUP COUNTY IN NORTH CENTRAL NEBRASKA
  EASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 545 AM CDT

* AT 451 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
  OF BREWSTER TO 7 MILES SOUTH OF BREWSTER...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  OVER ALMERIA AROUND 515 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. QUICKLY 
SEEK SAFETY IN A BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVER$E WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4207 10015 4176 9988 4177 9925 4206 9926

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 11, 3:00 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 AM CDT WED JUL 11 2001

...THE TIMING OF THE SHORT WAVES COMING ACROSS THE RIDGE IS THE
FORECAST PROBLEM THIS MORNING WITH THEIR EFFECTS ON THE CONVECTION...

...05Z-07Z SYNOPSIS...
    MOISTURE AND INSTABILITY IS AVAILABLE FOR CONVECTION. SURFACE
DEWPOINTS AT OR ABOVE 65F COVER ALL OF NEBRASKA BUT THE NORTH CENTRAL
AND EXTREME SOUTHWEST PARTS AND THE WESTERN PANHANDLE. GOES DERIVED
TPW'S OF 35-40CM  AND LI'S ALSO DOMINATE CENTRAL AND WESTERN
NEBRASKA. SURFACE ANALYSIS INDICATED AN INSTABILITY LINE/TROUGH
THROUGH THE WESTERN NEBRASKA PANHANDLE AND ANOTHER COMING INTO
EXTREME SOUTHEAST NEBRASKA. THE SURFACE FRONT WAS STRUNG OUT ALONG
THE EASTERN FACE OF THE ROCKIES TO A LOW IN EXTREME SOUTHWEST KANSAS.
THE 6.7U SATELLITE IMAGERY LOOP SHOWED A PROMINENT VORTEX CENTERED
UNDER THE COLD CLOUD SHIELD IN SOUTHEAST WYOMING, NORTHEAST
COLORADO, OR THE SOUTHWEST NEBRASKA PANHANDLE. THE IR-IMAGERY
INDICATED THE COLDEST TOPS IN THE NEBRASKA PANHANDLE ON THE LINEAR
MCS. ON THE KLNX WSR-88D REFLECTIVITY...A STRONG CONVECTIVE LINE
EXTENDED FROM NEAR SCOTTSBLUFF TO JUST NORTHWEST OF GOODLAND.
...MODELS...
    THE ETA IS THE MODEL OF CHOICE FOR THE EARLY PERIODS. COMPARING
THE MSL SOLUTIONS...THE AVN IS FASTER WITH THE PROGRESS OF THE
SURFACE LOW...BUT IT HAS TRENDED TOWARD THE ETA WITH THE NEWEST RUN.
THERE IS VERY LITTLE DIFFERENCE BETWEEN THE TWO IN THE POSITION AND
STRENGTH OF THE UPPER HIGH OVER THE SOUTHERN PLAINS.

...FORECAST...
    THIS EVENING AT 00Z...850-700MB WARM ADVECTION IS PRESENT OVER
NEARLY ALL OF NEBRASKA UNTIL 06Z WHEN IT BECOMES QUITE STRONG AND
CONCENTRATES ALONG THE FRONT IN NORTHERN KANSAS. AT THAT TIME THE
MID-LEVEL (750-700MB) 2D-FRONTOGENESIS IS ALONG THE NEBRASKA-KANSAS
STATE LINE. ALSO...THE 850-700MB LAYER MEAN RH WILL BE 60 PERCENT
OR HIGHER FROM NORTHERN KANSAS NORTH INTO SOUTH DAKOTA. THE WEAKEST
CONVECTIVE INHIBITION IS ALSO ALONG AND NORTH OF THE KANSAS-NEBRASKA
BORDER...THOUGH THE HIGHEST POSITIVE ENERGY IS ACTUALLY SOUTH OF
THERE. LOW-LEVEL WIND PROGS SHOW THE JET TURNING TOWARD THE WEST
SOMEWHERE JUST SOUTH OF THE I70 CORRIDOR. THIS SITUATION THEN HOLDS
INTO THURSDAY NIGHT. THE STRONGEST COUPLING OF LOW-LEVEL CONVERGENCE
AND UPPER LEVEL DIVERGENCE WOULD SUPPORT THE DEVELOPMENT OF A MCS IN
NORTHEAST COLORADO TRACKING ALONG THE NEBRASKA-KANSAS BORDER AND
FINALLY INTO EASTERN KANSAS. THE TRACK THURSDAY NIGHT IS SIMILAR
INITIALLY...BUT IT THEN SHIFTS INTO EAST CENTRAL COLORADO AND
TRACKS THROUGH KANSAS. THAT MATCHES THE PRECIPITATION MAXIMA
INDICATED BY THE ETA QPF. IN OTHER AREAS...THERE SEEMS TO BE ENOUGH
OF A LOWER CONVERGENCE...UPPER DIVERGENCE COUPLET TO SUPPORT FAIRLY
HIGH PROBABILITIES IN WESTERN NEBRASKA TONIGHT AND AGAIN THURSDAY
NIGHT...THOUGH IT APPEARS THAT OTHER FORCING ELEMENTS ARE MISSING.
    DEPENDING ON THE AMOUNT OF RAINFAWLL THE SOUTHWEST GETS THIS
MORNING...A FFA MAY BE NEEDED LATER TODAY. FOR NOW...I WILL NOT GO
WITH IT.

.LBF...NONE.

SPRINGER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.